Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 20, 2009, 5:42 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2009, 5:42 PM EDT (21:42 UTC)
- Expired
- Apr 20, 2009, 6:18 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Johnston County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 5:44 PM EDT | HAIL 0.75 | 4 Ssw Four Oaks, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:16 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 202142
SVRRAH
NCC101-191-202230-
/O.NEW.KRAH.SV.W.0028.090420T2142Z-090420T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT MON APR 20 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
SOUTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FOUR OAKS...OR 13 MILES
SOUTHWEST OF SMITHFIELD...MOVING NORTHEAST AT 35 MPH. PENNY SIZED
HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FOUR OAKS...
SMITHFIELD...
PINE LEVEL...SELMA...
MICRO...
KENLY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL NORTH
CAROLINA.
&&
LAT...LON 3544 7785 3528 7834 3536 7853 3566 7818
3563 7814 3560 7812 3558 7806
TIME...MOT...LOC 2142Z 230DEG 32KT 3536 7848
$$
PWB2 follow-up statements
000
WWUS52 KRAH 202159
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT MON APR 20 2009
NCC101-191-202230-
/O.CON.KRAH.SV.W.0028.000000T0000Z-090420T2230Z/
WAYNE NC-JOHNSTON NC-
559 PM EDT MON APR 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL JOHNSTON AND NORTHERN WAYNE COUNTIES...
AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF PINE LEVEL... OR 8 MILES SOUTHWEST OF PRINCETON...
MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO PENNY SIZED HAS BEEN REPORTED IN SOUTHWEST JOHNSTON
COUNTY NEAR FOUR OAKS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL NORTH
CAROLINA.
&&
LAT...LON 3544 7785 3536 7832 3542 7841 3566 7818
3563 7814 3560 7812 3558 7806
TIME...MOT...LOC 2157Z 230DEG 32KT 3543 7832
$$
PWB000
WWUS52 KRAH 202218
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT MON APR 20 2009
NCC101-191-202228-
/O.CAN.KRAH.SV.W.0028.000000T0000Z-090420T2230Z/
WAYNE NC-JOHNSTON NC-
618 PM EDT MON APR 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSTON AND
NORTHERN WAYNE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL NORTH
CAROLINA.
LAT...LON 3544 7785 3536 7832 3542 7841 3566 7818
3563 7814 3560 7812 3558 7806
TIME...MOT...LOC 2218Z 230DEG 32KT 3552 7807
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:59 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 20, 3:59 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 359 PM EDT MON APR 20 2009 .SYNOPSIS... A STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST THROUGH THE EASTERN GREAT LAKES THIS AFTERNOON. MEANWHILE...THE TRAILING COLD FRONT WILL PUSH EAST ACROSS NORTH CAROLINA THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE...WITH SOME STORMS POSSIBLY BECOMING SEVERE. && .NEAR TERM /THROUGH TONIGHT/... AS OF 345 PM MONDAY... SEVERE PARAMETERS FOR TORNADOES WILL REMAIN MARGINAL ACROSS NC... RELATIVE TO SOUTHERN AND CENTRAL VA... BUT A TORNADO WATCH -- #178 -- HAS BEEN ISSUED FOR THE NORTHERN PIEDMONT AND COASTAL PLAIN OF NC UNTIL 02Z... BOUNDED BY ALAMANCE AND CHATHAM COUNTIES TO THE WEST... AND WAKE... FRANKLIN... NASH AND EDGECOMBE COUNTIES TO THE SOUTH. DMGG WINDS AND LARGE HAIL INSTEAD APPEAR TO BE THE PRIMARY THREATS IN NC... AND INDEED A SEVERE THUNDERSTORM WATCH -- #179 -- HAS ALSO BEEN ISSUED FOR THE THE REMAINDER OF CENTRAL NC FROM SCOTLAND AND MOORE COUNTIES EASTWARD. SEE PREVIOUS MORNING DISCUSSION BELOW FOR SEVERE DETAILS. THE FRONT AND ASSOCIATED CHANCE OF SHOWERS AND THUNDERSTORMS -- THOUGH DECREASING IN INTENSITY OWING TO NOCTURNAL COOLING AND EXPECTED/ONGOING PRE-FRONTAL CONVECTIVE OVERTURNING/DIABATIC COOLING -- WILL LINGER IN THE COASTAL PLAIN THROUGH ABOUT MIDNIGHT... WITH DRY CONDITIONS ELSEWHERE. LOW TEMPERATURES IN THE UPPER 40S TO MIDDLE 50S EXPECTED. -MWS AS OF 1145 AM MONDAY... MAIN FORECAST CONCERN REMAINS THE THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL NC... PARTICULARLY THE EASTERN HALF... THIS AFTERNOON AND EVENING. OTHERWISE... IT SHOULD BE A RATHER WARM AND BREEZY DAY... WITH TEMPERATURES RANGING FROM THE LOWER 70S TO NEAR 80 DEGREES. THE MID LEVEL DRY SLOT -- EVIDENT IN MOISTURE CHANNEL IMAGERY AND UPSTREAM AT H5 AND H7 12Z RAOB ANALYSES -- WILL CONTINUE TO PUNCH ACROSS NC FROM THE SW BEHIND THIS MORNINGS CONVECTION. THE MID LEVEL DRYING WILL CONTINUE TO PROMOTE A SCATTERING OF THE BKN TO OVC CLOUD COVER AND RESULTANT INCREASING INSOLATION THIS AFTERNOON. WHILE THE PRIMARY NEGATIVELY-TILTED S/W TROUGH ALOFT HAS ALSO SHIFT WELL TO OUR NW INTO THE OH VALLEY... A COUPLE OF TRAILING IMPULSES WITHIN A SHEAR AXIS ALOFT -- THE MOST NOTABLE OF WHICH WAS LOCATED BETWEEN BHM AND ATL AT 15Z -- WILL SWING NORTHEASTWARD ACROSS THE CAROLINAS AND VA TODAY. MEANWHILE... AT THE SURFACE... THE LATEST ANALYSES DEPICT A 998 SFC LOW OVER MI... WITH A LEADING WARM FRONT EXTENDING SEWRD THROUGH SOUTHERN VA TO THE SE VA COAST. THE WARM FRONT HAD BEEN DIABATICALLY REINFORCED BY EARLIER CONVECTION... WITH RESULTANT T/TDS IN THE 50S OVER CENTRAL VA TO LOW 70S OVER MID 60S SOUTH OF THE BOUNDARY IN THE NC COASTAL PLAIN. THE COLD FRONT TRAILING THE LOW WAS SOMEWHAT DISJOINTED... WITH ONE SEGMENT SEPARATING GENERALLY WRLY FLOW AND CONTINENTAL AIR FROM MARITIME TROPICAL AIR SURGING FROM THE NE GULF THROUGH EASTERN GA AND THE EASTERN CAROLINAS. ANOTHER MORE WESTERN FRONTAL SEGMENT AND PRECEDING CONFLUENCE AXIS TRAILED FROM THE MI LOW SOUTHWARD THROUGH THE EASTERN TN VALLEY. WE ACCORDINGLY EXPECT PERHAPS A COUPLE OF BROKEN BANDS OF SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE AFOREMENTIONED LOW LEVEL FOCI AS THE AIRMASS WARMS AND DESTABILIZES TODAY... WITHIN A REGION OF INCREASING HT FALLS (20-40 M/12HR) AHEAD OF THE SHEAR AXIS AND EMBEDDED IMPULSES ALOFT... AND INVOF AN ATTENDING MID/UPPER JET EXIT REGION (ANALYZED FROM THE CENTRAL GULF COAST TO THE CENTRAL CAROLINAS THIS MORNING). REGARDING THE SEVERE THREAT... DEEP LAYER BULK SHEAR ON THE ORDER OF 40-50 KTS ATTENDANT THE OVERHEAD JETS WILL PROMOTE STORM ORGANIZATION AREA-WIDE... THOUGH THE HIGHER THETA-E AIR -- CHARACTERIZED BY FORECAST T/TDS IN THE UPPER 70S/LOW-MID 60S IN THE COASTAL PLAIN -- WILL RESULT IN THE GREATEST MLCAPE (800-1200 J/KG) AND THREAT OF SEVERE ROUGHLY FROM RALEIGH EASTWARD. GIVEN THE STORM ORGANIZING DEEP LAYER SHEAR... THE MAIN WEATHER HAZARDS ARE EXPECTED TO BE DMGG WINDS OWING TO PROJECTED STEEP LOW LEVEL LAPSE RATES/INVERTED-V PROFILES (AOA 7 C/KM) AND LARGE THETA-E DIFFERENCES AND DCAPE (AOA 20 C AND 1000 J/KG... RESPECTIVELY) DUE TO THE MID LEVEL DRY AIR... AND LARGE HAIL WITH EXPECTED LOW FZ/WBZ LEVELS AND LARGE CAPE IN THE -10 TO -30 HAIL GROWTH ZONE. THE TORNADO THREAT WILL REMAIN JUST NE OF OUR WARNING AREA... WHERE LOW LEVEL SHEAR AND LOW LCL HTS WILL BE MAXIMIZED AND MINIMIZED... RESPECTIVELY... INVOF THE WARM FRONT AND CORRIDOR OF POSSIBLE TRIPLE PT LOW DEVELOPMENT OVER SOUTHERN VA TO THE DELMARVA. -MWS && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... AS OF 345 PM MONDAY... A POTENT S/W TROUGH ALOFT -- WHICH TRAILED FROM AN UPPER LOW JUST WEST OF LAFAYETTE, IN NWWRD THROUGH IA AND SOUTHERN MN -- WILL PIVOT AROUND THE UPPER LOW AND SWEEP EAST OF THE CENTRAL APPALACHIANS TUESDAY AFTERNOON. THE APPROACH/PASSAGE OF THE FORCING FOR ASCENT AND MID LEVEL MOIST LAYER ATTENDANT THE S/W... AND ACCOMPANYING RE-ENFORCING SURFACE COLD FRONT BELOW... SHOULD PROMOTE THE DEVELOPMENT OF WIDELY SCATTERED HIGH-BASED SHOWERS AND ISOLATED THUNDERSTORMS. SUBLIMATIONAL/EVAPORATIVE COOLING IN A DRY SUB-CLOUD LAYER BELOW THE HIGH-BASED CONVECTION -- CHARACTERIZED BY NEARLY DRY ADIABATIC 0-3 KM LAPSE RATES -- MAY FURTHER AUGMENT WIND GUSTS TO NEAR 45 MPH IN THE HEAVIEST CORES... GIVEN PROJECTED DRY MICROBURST THERMAL/MOISTURE PROFILES. PEA- SIZED HAIL MAY ALSO ACCOMPANY ANY STORMS... GIVEN EXPECTED COOLING TEMPERATURES ALOFT AND LOWERING FREEZING LEVELS ATTENDANT THE APPROACHING S/W TROUGH. HIGH TEMPERATURES IN THE UPPER 60S NW TO MIDDLE 70S SE. CLEARING AND COOLER TUESDAY NIGHT... WITH LOWS 41 TO 48 NW TO SE. -MWS && .LONG TERM /WEDNESDAY THROUGH MONDAY/... AS OF 305 AM MONDAY... UPPER TROUGH OVER REGION WEDNESDAY WILL RESULT IN DRY BUT RELATIVELY COOL WEATHER FOR CENTRAL NC. UPPER TROUGH LIFTS NE BY THU. WITH HEIGHTS RISING IN RESPONSE TO EXITING TROUGH AND SURFACE HIGH BUILDING INTO THE REGION FROM WEST...EXPECT TEMPS CLOSER TO NORMAL THU. LONG TERM MODEL GUIDANCE IN FAIRLY GOOD AGREEMENT ADVERTISING UPPER LEVEL RIDGING OVER THE REGION WITH A LEE SIDE TROUGH DEVELOPING SATURDAY INTO SUNDAY. MODELS DO VARY ON THE STRENGTH/ORIENTATION OF RIDGE WITH 12Z/SUNDAY ECMWF WEAKENING RIDGE IN RESPONSE TO A S/W CROSSING THE GREAT LAKES SAT INTO SUNDAY. THIS FEATURE SENDS A COLD FRONT SOUTHWARD THROUGH THE AREA SUNDAY. 00Z GFS AND CANADIAN MAINTAIN UPPER RIDGE OVER THE REGION WITH THE MAIN STORM TRACK FARTHER NW (UPPER MS VALLEY INTO THE WESTERN LAKES). IF THE GFS/CANADIAN VERIFY...MAX TEMPS DURING THE WEEKEND MAY END UP BEING 3-5 DEGREES WARMER THAN FORECAST (MID/UPPER 80S). PLENTY OF TIME TO FINE TUNE. FOR THIS FORECAST PACKAGE...DID DECREASE MIN TEMPS THU MORNING A COUPLE OF DEGREES FROM PREVIOUS FORECAST AS MODEL THICKNESSES PROJECTED FOR THU MORNING (1325-1329M) HISTORICALLY SUPPORT MIN TEMPS IN THE MID 30S. ALSO...ADJUSTED MAX TEMPS UP A FEW DEGREES SATURDAY AS LOW LEVEL SW FLOW INDUCED BY LEE SIDE TROUGH DEVELOPMENT SHOULD AID IN BOOSTING TEMPS UNDER SUNNY SKIES. IF SATURDAY THICKNESSES VERIFY (1405-1408M)...MID/UPPER 80S WOULD BE WIDESPREAD ACROSS THE AREA. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 310 PM MONDAY... TORNADO AND SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR ALL BUT THE TRIAD TERMINALS THROUGH 02Z. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN MULTIPLE BROKEN BANDS WILL CONTINUE TO OVERSPREAD CENTRAL NC THIS EVENING... AHEAD OF AN APPROACHING COLD FRONT AND IMPULSE ALOFT. ASIDE FROM THE USUAL SUB-VFR CIGS AND VISBYS... DAMAGING WIND IN EXCESS OF 58 MPH AND LARGE HAIL UP TO 2 INCHES IN DIAMETER WILL BE POSSIBLE IN THE STRONGEST STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE NEAR AND ESPECIALLY NORTH OF THE VA STATE LINE... IN CLOSER TO PROXIMITY TO A CENTRAL VA WARM FRONT. CONDITIONS EXPECTED TO BECOME VFR FROM WEST TO EAST LATER THIS EVENING... AND THEN PERSIST THROUGH 18Z TUESDAY. HOWEVER... A BREEZY SW WIND -- 13-17 KTS WITH GUSTS 23-29 KTS -- WILL DEVELOP ONCE DAYTIME HEATING COMMENCES BY LATE MORNING TUESDAY. THEREAFTER... THE APPROACH OF A POTENT UPPER LEVEL DISTURBANCE WILL PROMOTE THE DEVELOPMENT OF SCT TO BKN CIGS BETWEEN 6-10 THSD FT AS WELL AS HIGH-BASED SHOWERS AND ISOLATED THUNDERSTORMS. PRECIPITATION FALLING FROM THE BASE OF THE CONVECTION AND INTO A DRY SUB-CLOUD LAYER BELOW MAY AUGMENT WIND GUSTS TO NEAR 40S KTS IN THE HEAVIEST CORES. PEA-SIZED HAIL MAY ALSO OCCUR... GIVEN EXPECTED COOLING TEMPERATURES ALOFT AND LOWERING FREEZING LEVELS ATTENDANT THE APPROACHING UPPER LEVEL DISTURBANCE. GENERALLY VFR CONDITIONS ARE EXPECTED TUE NIGHT THROUGH THE WEEKEND... THOUGH ISOLATED AFTERNOON CONVECTION WILL BE POSSIBLE FRIDAY AND SATURDAY AFTERNOONS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LEP NEAR TERM...MWS SHORT TERM...MWS LONG TERM...RLH AVIATION...MWS
Hazardous weather outlook, Apr 20, 3:36 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 336 PM EDT MON APR 20 2009 NCZ007>011-023>028-040-041-211945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE- 336 PM EDT MON APR 20 2009 ...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AHEAD OF AN EASTWARD MOVING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. THERE IS ALSO A SMALL POTENTIAL OF AN ISOLATED TORNADO ACROSS THE NORTHERN PIEDMONT AND NORTHEAST COASTAL PLAIN. THE BEST TIMING FOR SEVERE WEATHER WILL OCCUR UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ042-043-075>078-085-086-088-089-211945- JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 336 PM EDT MON APR 20 2009 ...SEVERE THUNDERSTORM WATCH 179 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AHEAD OF AN EASTWARD MOVING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST TIMING FOR SEVERE WEATHER WILL OCCUR UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ021-022-038-039-073-074-083-084-211945- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-RICHMOND- 336 PM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AHEAD OF AN EASTWARD MOVING COLD FRONT. A STORM OR TWO MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Local storm report, Apr 20, 5:02 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 5 NE OXFORD 36.36N 78.54W
04/20/2009 E0.75 INCH GRANVILLE NC PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL REPORTED JUST WEST OF
THE HENDERSON OXFORD AIRPORT.
&&
TDHSpecial weather statement, Apr 20, 5:16 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 516 PM EDT MON APR 20 2009 NCZ042-077-088-089-202215- CUMBERLAND-HARNETT-JOHNSTON-SAMPSON- 516 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 615 PM EDT... AT 515 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LINDEN... MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUNN AROUND 530 PM EDT... BENSON AROUND 545 PM EDT... FOUR OAKS AND SMITHFIELD AROUND 600 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BADGETT
Local storm report, Apr 20, 5:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 NW DREWRY 36.46N 78.32W
04/20/2009 E1.75 INCH VANCE NC LAW ENFORCEMENT
LARGE HAIL DAMAGED PROPANE TANK WHICH STARTED TO LEAK.
HAIL MAY HAVE BEEN LARGER.
&&
BLAESLocal storm report, Apr 20, 5:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 NE OAK HILL 36.45N 78.70W
04/20/2009 E2.75 INCH GRANVILLE NC LAW ENFORCEMENT
NUMEROUS REPORTS OF GOLF BALL SIZE HAIL WITH ONE REPORT
OF BASEBALL SIZE HAIL IN DREWERY.
&&
BLAESLocal storm report, Apr 20, 5:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 3 NW NORLINA 36.49N 78.23W
04/20/2009 E1.75 INCH WARREN NC TRAINED SPOTTER
SKYWARN SPOTTER REPORTED CARS WITH BROKEN WINDSHIELDS ON
I-85 IN BETWEEN MILE MARKERS 227 AND 230 POSSIBLY DUE TO
GOLFBALL SIZE HAIL.
&&
TDHLocal storm report, Apr 20, 5:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 NW MIDDLEBURG 36.42N 78.36W
04/20/2009 M1.25 INCH VANCE NC CO-OP OBSERVER
REPORT FROM THE KERR LAKE REGIONAL WATER PLANT
&&
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:31 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 44 min |
| Apr 20, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Durham, Orange, Person | 40 min |
| Apr 20, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 17 min |
| Apr 20, 4:17 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Vance | 58 min |
| Apr 20, 4:48 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Halifax, Vance, Warren | 62 min |
| Apr 20, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 19 min |
| Apr 20, 6:41 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 49 min |
| Apr 20, 6:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.